Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

August 3, 2020Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 3, 2020, 4:07 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 4:07 PM EDT (20:07 UTC)
Expired
Aug 3, 2020, 5:00 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2330 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2330 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS82 KRAH 032007
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT Mon Aug 3 2020
 
NCZ042-043-077-078-089-032100-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Wilson NC-
407 PM EDT Mon Aug 3 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NORTHERN 
SAMPSON...NORTHEASTERN HARNETT...SOUTHWESTERN WILSON AND JOHNSTON 
COUNTIES UNTIL 500 PM EDT...

At 406 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Walnut Creek to
Clinton. Movement was northwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Goldsboro, Smithfield, Clayton, Dunn, Mount Olive, Angier, Benson,
Fremont, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3523 7862 3525 7862 3525 7864 3546 7883
      3552 7871 3571 7847 3582 7826 3577 7825
      3573 7821 3578 7806 3541 7784 3519 7803
      3518 7807 3519 7816 3513 7817 3502 7848
TIME...MOT...LOC 2006Z 148DEG 27KT 3527 7794 3502 7833 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:40 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
340 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical cyclone Isaias will track north along the Georgia coast
late this afternoon and the South Carolina coast this evening. The
storm is expected to make landfall across the far northern South
Carolina coast before midnight and then move north-northeast across
eastern portions of North Carolina tonight through Tuesday morning.
A more typical summertime pattern of afternoon and evening
thunderstorms will then return for the remainder of the week.
&&

.NEAR TERM /THROUGH TUESDAY/...
As of 335 PM Monday...

The official forecast for Tropical Storm Isaias shows the storm
moving a touch faster through North Carolina, and it now appears
that the bulk of the impacts from the storm will be felt during the
overnight hours as opposed to persisting into Tuesday morning. 25+
mph winds should first be felt right around sunset in southern
Sampson County, with winds ramping up during the rest of the evening
and into the overnight hours. The eye of the storm is expected to
pass to the east of the forecast area, so winds should remain
elevated with the storm moving through. Although Isaiah is still
forecast to briefly become a hurricane before making landfall, no
hurricane force winds are expected in the forecast area. With the
quicker storm movement, all wind speeds greater than 25 mph should
be out of the region by 8am Tuesday. The slightly faster storm speed
should also result in slightly lower rainfall forecasts as the storm
will be over the region for less time. Still think that there will
be 4-6 inch rainfall totals along the I-95 corridor, but that the
overall coverage of those highest rainfall totals will be reduced.

With all widespread rainfall out of the forecast area by Tuesday
afternoon, think that a chance for scattered showers/thunderstorms
will remain across the forecast area with clearing skies behind the
storm, except sinking motion in the wake of the storm will likely
limit overall coverage. With the storm moving out of the region more
quickly, bumped up high temperatures another degree or two, into the
mid to upper 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 340 PM Monday...

A slow moving cold front will move across the western NC mountains
on Tuesday evening and then stall across central NC for much of the
short term period into Friday night. A broad upper trough axis
stretching from the Great Lakes into the northern Gulf of Mexico
early in the period gradually weakens through the work week although
the trough axis lingers to our west. The result will be a period of
unsettled weather with mainly afternoon and evening showers and
storms. Given the significant rain that will fall across parts of
the Carolinas tonight and early Tuesday, any significant rain from
thunderstorms on Wednesday could result in some additional or
nehanced flooding issues. Temperatures on Wednesday in the wake of
the departing TC will range near seasonable around 90 and then cool
a slight bit into the mid to upper 80s on Thursday and Friday.
Morning lows will range around 70.
-Blaes

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 305 PM Monday...

The cold front that stalls out over NC in the wake of TS Isaias
looks like it will washout or be fairly unidentifiable by Saturday.
With one shortwave moving off the Mid-Atlantic coast on Saturday and
the central US ridge trying to build eastward, a general WNW flow
aloft should become established into early next week.  This pattern
suggests near normal temps each day, with diurnal convection
potentially augmented/enhanced by disturbances in the NW flow aloft.
Confidence in the timing of those disturbances would be fairly low,
so will keep pops near climo in the lower end chance range.
Afternoon highs 88-92.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 220 PM Monday...

A band of showers and storms will lift north across the northern and
western Piedmont early this afternoon and linger for a few hours.
Elsewhere, after a lull, additional scattered showers and storms
will develop later this afternoon and early evening across the
Sandhills and Coastal Plain as deep tropical moisture pushes into
the region.

Aviation conditions will deteriorate from the south this evening as
widespread showers, thunderstorms, and strengthening winds
associated with the core of the tropical storm spread north. This
will result in widespread IFR to MVFR conditions in heavy tropical
at KRDU, KRWI and KFAY, especially between 02Z and 10Z. The
strongest winds with gusts to 50kts at KRWI, 36kts at KFAY and 28kts
at KRDU will occur for a 3 to 5 hour period during this window.
Further west, periods of showers and storms, heavy at times with
less extreme winds are expected at the KGSO and KINT terminals.
Conditions will improve quickly from south to north just after
daybreak Tuesday with VFR conditions and winds gusts falling below
20kts by 16Z Tuesday.

Looking further ahead, a more typical summer time pattern with
mainly afternoon and evening showers and storms are expected through
Friday. -Blaes
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078-
086-088-089.
Flash Flood Watch through Tuesday afternoon for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM..Blaes
LONG TERM...BLS
AVIATION...Blaes
Hazardous weather outlook, Aug 3, 11:13 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1113 AM EDT Mon Aug 3 2020

NCZ007>009-021>025-038>040-073>076-083>085-041200-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-
1113 AM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-077-078-086-088-089-041200-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Hoke-Cumberland-Sampson-
1113 AM EDT Mon Aug 3 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 10:48 AM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1048 AM EDT Mon Aug 3 2020

NCZ023-038>040-073>075-083-084-031545-
Stanly NC-Anson NC-Richmond NC-Chatham NC-Alamance NC-Randolph NC-
Davidson NC-Moore NC-Montgomery NC-
1048 AM EDT Mon Aug 3 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ALAMANCE...NORTHWESTERN MOORE...SOUTHEASTERN DAVIDSON...ANSON...
MONTGOMERY...NORTHWESTERN RICHMOND...RANDOLPH...STANLY AND CHATHAM
COUNTIES UNTIL 1145 AM EDT...

At 1044 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Pittsboro to
near Seagrove to near Wadesboro. Movement was northwest at 20 mph.

Radar estimated rainfall is near one inch per hour with the storms.
Heavy rain and minor flooding will be possible with these storms.

Locations impacted include...
Asheboro, Lexington, Albemarle, Wadesboro, Randleman, Pittsboro,
Troy, Siler City, Badin Lake and North Carolina Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3567 8031 3580 8027
      3591 7974 3590 7954 3595 7954 3600 7928
      3588 7926 3587 7921 3569 7910 3553 7928
      3556 7929 3554 7932 3547 7936 3481 8011
      3482 8032 3519 8028 3518 8048 3519 8048
TIME...MOT...LOC 1444Z 132DEG 16KT 3578 7922 3547 7983 3488 8026

22
Special weather statement, Aug 3, 2:08 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Mon Aug 3 2020

NCZ077-088-089-031915-
Sampson NC-Harnett NC-Cumberland NC-
208 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...HARNETT
AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL 315 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Godwin, or 16 miles northwest of Clinton, moving
northwest at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lillington, Dunn, Angier, Godwin, Erwin, Eastover, Coats, Stedman,
Wade and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3501 7868 3507 7877 3544 7905 3558 7891
      3552 7870 3543 7861 3536 7856 3534 7853
      3531 7854 3529 7852 3515 7845 3507 7846
      3500 7857
TIME...MOT...LOC 1807Z 154DEG 30KT 3510 7860

26
Special weather statement, Aug 3, 2:58 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
258 PM EDT Mon Aug 3 2020

NCZ041-042-077-032000-
Johnston NC-Harnett NC-Wake NC-
258 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARNETT...SOUTH
CENTRAL WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 400 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benson, or 12 miles southwest of Smithfield, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Garner, Clayton, Dunn, Benson, Four Oaks, Coats Crossroads and Lake
Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3537 7841 3531 7849 3532 7860 3566 7874
      3574 7861 3571 7843
TIME...MOT...LOC 1857Z 167DEG 19KT 3541 7852

26
Special weather statement, Aug 3, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT Mon Aug 3 2020

NCZ042-043-077-078-089-032100-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Wilson NC-
407 PM EDT Mon Aug 3 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NORTHERN
SAMPSON...NORTHEASTERN HARNETT...SOUTHWESTERN WILSON AND JOHNSTON
COUNTIES UNTIL 500 PM EDT...

At 406 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Walnut Creek to
Clinton. Movement was northwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Goldsboro, Smithfield, Clayton, Dunn, Mount Olive, Angier, Benson,
Fremont, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3523 7862 3525 7862 3525 7864 3546 7883
      3552 7871 3571 7847 3582 7826 3577 7825
      3573 7821 3578 7806 3541 7784 3519 7803
      3518 7807 3519 7816 3513 7817 3502 7848
TIME...MOT...LOC 2006Z 148DEG 27KT 3527 7794 3502 7833

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:09 AM EDTSpecial Weather StatementRAHForsyth66 min
Aug 3, 1:13 AM EDTAreal Flood AdvisoryRAHForsyth3 hr
Aug 3, 1:22 AM EDTSpecial Weather StatementRAHForsyth53 min
Aug 3, 3:04 AM EDTSpecial Weather StatementRAHForsyth56 min
Aug 3, 10:48 AM EDTSpecial Weather StatementRAHAnson, Chatham, Davidson, Montgomery, Randolph, Stanly57 min
Aug 3, 10:50 AM EDTRiver Flood WarningRAHJohnston4 days
Aug 3, 10:50 AM EDTRiver Flood WarningRAHJohnston60 hr
Aug 3, 2:08 PM EDTSpecial Weather StatementRAHHarnett67 min
Aug 3, 2:58 PM EDTSpecial Weather StatementRAHJohnston62 min
Aug 3, 4:18 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange, Person57 min
Aug 3, 5:00 PM EDTSpecial Weather StatementRAHWake60 min
Aug 3, 5:56 PM EDTSpecial Weather StatementRAHAnson64 min
Aug 3, 6:10 PM EDTSpecial Weather StatementRAHGranville, Vance65 min
Aug 3, 6:14 PM EDTSpecial Weather StatementRAHDurham, Orange, Person61 min

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.